Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 148, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 28, 2020, 12:46 PM EDT for 5 counties in Pennsylvania. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 12:46 PM EDT (16:46 UTC)
- Expired
- Aug 28, 2020, 1:45 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Huntingdon County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 80 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 12:55 PM EDT | TSTM WND DMG | Johnstown, PA | SEVERAL REPORTS OF TREES DOWN IN THE JOHNSTOWN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
The text
As transmitted.
519
WUUS51 KCTP 281646
SVRCTP
PAC009-013-021-061-111-281745-
/O.NEW.KCTP.SV.W.0148.200828T1646Z-200828T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1246 PM EDT Fri Aug 28 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Bedford County in south central Pennsylvania...
West central Huntingdon County in central Pennsylvania...
Northeastern Somerset County in south central Pennsylvania...
Blair County in central Pennsylvania...
Southern Cambria County in central Pennsylvania...
* Until 145 PM EDT.
* At 1244 PM EDT, severe thunderstorms were located along a line
extending from near Prince Gallitzin State Park to Cresson to near
St. Michael to near Westmont, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Altoona, Johnstown, Hollidaysburg, Westmont, Windber, Belmont,
Portage, Roaring Spring, Geistown, Southmont, Martinsburg,
Lakemont, Cresson, Gallitzin, Claysburg, Loretto, Williamsburg,
Dale, Duncansville and East Conemaugh.
This includes Interstate 99 from mile markers 9 to 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near an area lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4027 7907 4033 7902 4035 7881 4045 7866
4061 7858 4054 7802 4042 7804 4032 7819
4010 7863
TIME...MOT...LOC 1644Z 283DEG 14KT 4060 7850 4045 7857 4035 7872 4033
7903
HAIL...0.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:27 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 28, 12:27 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service State College PA 1227 PM EDT Fri Aug 28 2020 .SYNOPSIS... Showers and thunderstorms are on tap again today, and cloud cover may keep it much cooler than the past few days. Rain is again likely on Saturday, as the remnants of Laura track just south of Pennsylvania. Some of the rainfall could be on the heavy side. A cooler and drier/less humid airmass will prevail Sunday and Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Convection ramping up early today with severe and FF threats evolving east-southeast across south central PA. CAMs are bullish in upstream storm clusters located just over wrn PA just south of I-80 at 15Z to become more widespread as they encounter a gradually destabilizing airmass. Vis sat loop shows cloud cover which may be a limiting factor for storm intensification across the Laurels into the southern Alleghenies. A severe thunderstorm watch is possible (60% probability) for southeast PA and perhaps adjacent parts of central PA and MD/DE/NJ. A Slight Risk will likely be included for remaining portions of south central PA in the upcoming 1630z convective outlook. Some convective training appears likely based on radar trends with rainfall rates 1-2 inch per hour. FFG is very high to the east of the Allegheny Front owing to ongoing moderate drought conditions, but parts of the Laurel Highlands are most vulnerable to potential flooding. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... There may be a short lull in the convection tonight, but the latest 06Z NAM generates more storms through the night. Any break won't be long as a cold front will approach right as the remnant low of Laura rolls by just to our south. The shear increases significantly from Friday as the long-wave trough swings down from central Canada. The attendant front will pass through the NW in the morning, and we may not have ample time to brew up sufficient instability to get things firing on all cylinders there. But, SPC has the SErn counties in a SLGT risk for Sat, and MRGL for most of the rest of the area. Expect more heavy rain from some of the storms, but they should be moving with some steam. After a few days of rain, the soil may be less able to soak in the rain, and minor flooding is again possible. The convection should be off to the east in the early evening, and leave a quiet rest of the weekend as high pressure builds in. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Rain will move out of the region Saturday night with conditions drying out into Sunday. Behind the front and Laura, much cooler air will move into the region into next week. Expect high temps to be more in the 70s and lower 80s with low humidity through early next week. High pressure will lead to generally dry weather Sunday and Monday, although it may be cool enough aloft on Sunday for some lake effect rain showers to form off of Lake Erie which could move into the northern tier of PA. High pressure will drift eastward Monday with southerly flow developing across the region. This flow will bring an uptick in moisture for Tuesday and Wednesday leading to the chance for showers or thunderstorms each afternoon. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A few storms still lingering in SW PA will affect JST and AOO through 08z. Then low clouds and some fog will develop over mainly the NW half of CWA overnight, bringing restrictions that will linger well into Fri morning over the NW Mtns. More showers likely to develop across the west late Friday morning, with showers/scattered tstms working eastward later in the day. A wet day expected on Saturday, as a strong cold front nears. Outlook... Fri...AM low cigs possible wrn highlands. Sct PM tsra impacts. Sat...Widespread showers and reductions are expected. Sun-Tue...Generally VFR w/ no sig wx expected. && .CLIMATE... Summer 2020 is on track for the warmest on record at Harrisburg with an average temperature of 78.1F month-to-date. August 2020 currently ranks 2nd warmest on record with an average temperature of 78.7F. 2016 holds the top spot coming in at 79.1F. Harrisburg has reached 90 degrees or higher 35 times since June 1st, including 1 day at 100F. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Steinbugl SHORT TERM...Dangelo LONG TERM...DeVoir/Travis AVIATION...RXR/Banghoff CLIMATE...Steinbugl/Travis
Hazardous weather outlook, Aug 28, 4:19 AM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service State College PA 419 AM EDT Fri Aug 28 2020 PAZ006-012-019-026>028-035>037-041-042-045-046-049>053-056-063-064- 290830- Potter-Northern Clinton-Southern Centre-Huntingdon-Mifflin-Juniata- Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Cumberland-Adams- 419 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and locally heavy rainfall are possible, mainly late this morning and this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms with gusty winds and locally heavy rainfall are possible on Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-011-017-018-024-025-033-034-290830- Warren-McKean-Elk-Cameron-Clearfield-Northern Centre-Cambria-Blair- Somerset-Bedford- 419 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible today. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall is possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-065-066-290830- Dauphin-Schuylkill-Lebanon-York-Lancaster- 419 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds, small hail, and locally heavy rainfall are possible this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible on Saturday, mainly in the afternoon and evening hours. Locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 28, 8:14 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 ESE SHUNK 41.55N 76.73W
08/27/2020 SULLIVAN PA PUBLIC
10-15 TREES DOWN EAST OF SHUNK.
&&
SDTSpecial weather statement, Aug 28, 11:00 AM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service State College PA
1100 AM EDT Fri Aug 28 2020
PAZ017-281545-
Clearfield-
1100 AM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLEARFIELD
COUNTY...
At 1059 AM EDT, a strong thunderstorm was located over Punxsutawney,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Curwensville, Irvona, Coalport, Westover, Mahaffey, Grampian,
Troutville, Burnside, Glen Hope, Lumber City and New Washington.
LAT...LON 4103 7880 4095 7840 4072 7851 4072 7878
4073 7881
TIME...MOT...LOC 1459Z 290DEG 32KT 4095 7901
SteinbuglLocal storm report, Aug 28, 11:58 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1158 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM LIGHTNING 1 NE DUBOIS 41.13N 78.74W
08/28/2020 CLEARFIELD PA 911 CALL CENTER
LIGHTNING STRIKE CAUGHT HOUSE ON FIRE ON
NATHAN COURT.
&&Special weather statement, Aug 28, 12:28 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
1228 PM EDT Fri Aug 28 2020
PAZ033-034-281715-
Bedford PA-Somerset PA-
1228 PM EDT Fri Aug 28 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 115 PM EDT...
At 1227 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles west of Berlin to near Meyersdale.
Movement was east at 30 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Meyersdale, Berlin, Hyndman, Salisbury, Ellerslie, Garrett,
Wellersburg, New Baltimore and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3973 7908 3978 7911 3983 7908 3992 7911
4000 7869 3972 7870 3972 7889
TIME...MOT...LOC 1627Z 261DEG 19KT 3989 7906 3974 7907
LambertSpecial weather statement, Aug 28, 12:40 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
1240 PM EDT Fri Aug 28 2020
PAZ018-019-025-026-281745-
Northern Centre PA-Blair PA-Huntingdon PA-Southern Centre PA-
1240 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...CENTRE...
AND BLAIR COUNTIES UNTIL 145 PM EDT...
At 1239 PM EDT, Doppler radar indicated a strong thunderstorm near
Bald Eagle, moving east at 25 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
State College, Park Forest Village, Boalsburg, Stormstown, Lemont,
Bald Eagle, Houserville, Warriors Mark, Pine Grove Mills, Ramblewood,
Port Matilda, Sandy Ridge, Whipple Dam State Park, Rock Springs,
Pennsylvania State University, Pennsylvania Military Museum and
University Park Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of poor drainage areas. Do not drive your
vehicle through flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4072 7831 4077 7834 4082 7828 4086 7776
4065 7777
TIME...MOT...LOC 1639Z 271DEG 16KT 4075 7823
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:05 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 70 min |
| Aug 28, 11:00 AM EDT | Special Weather Statement | CTP | Clearfield | 45 min |
| Aug 28, 11:41 AM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield | 64 min |
| Aug 28, 12:28 PM EDT | Special Weather Statement | CTP | Somerset | 47 min |
| Aug 28, 12:40 PM EDT | Special Weather Statement | CTP | Centre | 65 min |
| Aug 28, 1:09 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Mifflin | 51 min |
| Aug 28, 1:15 PM EDT | Tornado Warning | CTP | Huntingdon, Mifflin | 30 min |
| Aug 28, 1:25 PM EDT | Special Weather Statement | CTP | Somerset | 35 min |
| Aug 28, 1:29 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Franklin, Fulton, Huntingdon, Somerset | 61 min |
| Aug 28, 1:35 PM EDT | Special Weather Statement | CTP | Montour, Northumberland | 25 min |
| Aug 28, 1:35 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry | 55 min |
| Aug 28, 1:48 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 42 min |
| Aug 28, 1:52 PM EDT | Areal Flood Advisory | CTP | Cambria | 113 min |
| Aug 28, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 59 min |
| Aug 28, 2:22 PM EDT | Tornado Warning | CTP | Adams, Cumberland | 38 min |
| Aug 28, 2:28 PM EDT | Special Weather Statement | CTP | Dauphin, Perry | 47 min |
| Aug 28, 2:30 PM EDT | Special Weather Statement | CTP | Schuylkill | 45 min |
| Aug 28, 2:34 PM EDT | Special Weather Statement | CTP | Lebanon | 26 min |
| Aug 28, 2:53 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 52 min |
| Aug 28, 3:00 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 60 min |
| Aug 28, 3:35 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.